Quick Nav
Publications
Pharmacy Times
Case Studies

CASE STUDIES

Lauren S. Schlesselman, PharmD
Published Online: Tuesday, November 1, 2005   [ Request Print ]

CASE ONE:WS, a 56-year-old man, presents to USA Pharmacy and asks to speak with the pharmacist. He explains that he quit smoking 3 days earlier. He had smoked 2 packs a day for 30 years. WS has never before attempted to quit smoking. When his 5-yearold granddaughter told him that smoking was "gross," he decided that it was time to quit.

WS tells the pharmacist that he has been using a nicotine patch. He applies the patch in the morning and leaves it in place for 24 hours before replacing it. He has experienced only minimal cravings.

WS is concerned about his sudden inability to sleep. When he does manage to fall asleep, he is plagued by nightmares. He wonders whether this condition is due to the fact that he quit smoking.

What might be a possible cause (and cure) for WS's insomnia and nightmares?


CASE TWO:GA, a 76-year-old woman, visits the ambulatory care clinic for evaluation of recent episodes of confusion, rapid heart rate, and sweating. During the past week, GA has experienced 6 episodes of sudden confusion, nausea, tremulousness, and sweatiness. She also feels as though her heart is racing. GA cannot identify what causes these symptoms. When the symptoms start, she sits down to rest and drinks some juice until she feels better.

GA's medical history is significant for hypertension, diabetes mellitus, and hyperlipidemia. She does not smoke or drink alcohol. Her current medications include atorvastatin, 40 mg daily; quinapril, 20 mg daily; chlorpropamide, 250 mg daily; and aspirin, 81 mg daily.

The physician suspects that GA is suffering from episodes of hypoglycemia. He decides that a change in GA's medications is necessary. He knows that GA is on a tight budget, so he asks the pharmacist what medications are available free of charge through the clinic. The pharmacist informs him that multiple strengths of chlorpropamide, multiple strengths of glipizide, and various insulins are available.

After explaining GA's situation, the physician asks the pharmacist what she recommends to control GA's blood sugars.

What should the pharmacist recommend?


Click Here For The Answer -----------> [-]

CASE ONE: Because WS is wearing a 24-hour patch, nicotine levels are maintained around the clock. Nocturnal nicotine levels are associated with insomnia and nightmares. To reduce the incidence of these side effects, WS can remove the patch at bedtime. He also can consider using a 16-hour patch, rather than one that is formulated for 24-hour use. If applied in the morning, the 16-hour patch will provide lower concentrations at night.

CASE TWO: Chlorpropamide's long half-life and active metabolites may be contributing to GA's hypoglycemia. Rather than reducing the dose, GA should be switched to glipizide, a second-generation sulfonylurea that does not have active metabolites. She should be started on a low dose, and then the dose should be titrated up if needed. GA would not be a candidate for insulin at this time because she already has low blood sugar. If she were having difficulty keeping her blood sugar down, then insulin would be an option.


Related Articles
No Result Found




Intellisphere, LLC
666 Plainsboro Road
Building 300
Plainsboro, NJ 08536
P: 609-716-7777
F: 609-257-0701

Copyright HCPLive 2006-2013
Intellisphere, LLC. All Rights Reserved.
 




Become a Member
Forgot Password?